Emergency Versus Treating as an Outpatient
Hindsight is always 20/20, but, the respiratory compromise in this scenario should have led the school nurse to deem this a medical emergency. Urticaria and other skin symptoms were significantly more common in food-induced anaphylaxis (Kim, Kim, & Cho, 2018). I am not aware of emergency medicines available at the school levels, but; the girl did not have any medications specifically assigned to her. First line treatment would have been epinephrine or an Epi-pen, a device that people with known allergies carry with them or in this case; the girl would have had available for the school nurse to administer. Epinephrine is a powerful catecholamine that the body produces naturally for the “fight or flight” response. When administered in an anaphylactic shock situation, it acts on many levels to combat the allergen’s triggered processes. First, it is a potent alpha-1 adrenergic agonist, and it vasoconstricts and increases the peripheral vascular resistance. This increases blood pressure and reduces mucosal edema, especially relevant in alleviation of upper airway obstruction (Brasted & Ruppel, 2016). Epinephrine is also a powerful inotropic agent, allowing the heart to generate an increased cardiac output by strengthening the contractions of the heart. It decreases the inflammatory mediators with its beta-2 adrenergic effect, slowing the process of the allergen response. If an Epi-pen is used, the patient should still go to the emergency room for further evaluation as hypoperfusion may have damaged some organs. There is no situation that anaphylactic shock should be managed in an outpatient setting, especially with a six-year-old child.
Age and Gender’s Role in Anaphylactic Shock
Anaphylaxis does not differentiate between old and young or male and female if you have an allergy and come in contact with the allergen, you have the potential for anaphylaxis or even anaphylactic shock. However, research by Kim, Kim, and Cho (2018) acknowledged that severe symptoms were more frequent in the drug-induced anaphylaxis, and risk factors for the severe anaphylaxis were found to be age, sex, and drug-induced anaphylaxis. The results showed that older males were at more risk for severe anaphylaxis when the allergen was a drug.
Anaphylactic shock requires a practitioner’s immediate attention to preserve the life of the patient. All practitioners should know the early warning signs and advanced warning signs when dealing with this life-threatening situation. Understanding the factors associated with anaphylaxis can help guide preventive and management strategies both within and outside of the school setting (White, Silvia, Muniz, Herrem, & Hogue, 2017). All schools should be able to treat anaphylaxis, in the early stages and life-saving medications should be available, even if not available in the child’s medicine bin.